DSpace
 

University of Jos Institutional Repository >
Medical Sciences >
Paediatrics >

Please use this identifier to cite or link to this item: http://hdl.handle.net/123456789/536

Title: Pattern of Adverse Drug Reaction in HIV-infected Children on Anti-retroviral Therapy in Jos, Nigeria
Authors: Ejeliogu, Emeka .U
Ebonyi, Augustine .O
Okpe, Sylvanus .E
Yiltok, Esther .S
Ige, Olukemi .O
Ochoga, Martha .O
Dady, Christy
Ogwuche, Lucy
Agbaji, Oche .O
Okonkwo, Prosper
Oguche, Stephen
Keywords: Clinical,
Laboratory.
Issue Date: 20-Jul-2014
Publisher: Open Science Journal of Clinical Medicine
Series/Report no.: Vol.2;No.4;Pp 89-93
Abstract: Background: With the recommendation of highly active anti-retroviral therapy (HAART) as the standard of care for children infected with HIV, their quality of life has improved dramatically. However anti-retroviral (ARV) drugs used in HAART regimens are often associated with adverse drug reactions (ADRs), some of which may be life-threatening. This study aimed to determine the frequency and pattern of adverse drug reactions to ARVs in children in a large treatment centre in Nigeria. Methods: HIV-infected children initiated on ART between April 2008 and March 2013 at AIDS Prevention Initiative in Nigeria (APIN)-supported HIV clinic of Jos University Teaching Hospital, Jos, Nigeria were included in the study. Each child was followed up for a period of 12 months. A thorough symptom checklist, physical examination, and laboratory evaluation were done at baseline. We reviewed them on each scheduled monthly visit and on any event-triggered visit and assessed for adverse drug reactions. Routine laboratory evaluations were repeated at 3 months, 6 months, and 12 months after initiation of ART in accordance with monitoring guidelines. Results: Three hundred and eighty-two patients were initiated on first line ART within the stated period. One hundred and ninety-eight ADRs were observed in 139 (36.4%) patients after 12 months on ART. The commonest clinical ADRs observed were pallor (41.4%), skin rash (19.7%), vomiting (7.1%), diarrhoea (3.5%), and sleep disturbance (3.0%) while the commonest laboratory ADRs were severe anaemia (16.7%), elevated alanine transaminase (10.1%), thrombocytopenia (3.0%), and neutropenia (1.5%). About 45% of the ADRs were observed in the first 3 months of initiation of ART and about 75% in the first 6 months. Conclusion: ADRs were common in HIV-infected children that were initiated on ART in this study. Regular clinical and laboratory monitoring is necessary so that HIV-infected children on ART with ADRs can be identified early and managed appropriately in order to improve their overall treatment outcome.
URI: http://hdl.handle.net/123456789/536
Appears in Collections:Medicine
Paediatrics

Files in This Item:

File Description SizeFormat
7170151.pdf175.63 kBAdobe PDFView/Open
View Statistics

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

Valid XHTML 1.0! DSpace Software Copyright © 2002-2010  Duraspace - Feedback